Utah, 2007

Damaging Wind and Winter Weather in Utah, April 22 to 23, 2007

April 22 to 23, 2007 · NWS SLC · 2 events in 2 counties and zones

A spring storm system brought thunderstorms to much of the state. and snow fell across the higher elevations of the Wasatch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A spring storm system brought thunderstorms to much of the state. Isolated severe weather was reported in southwest Utah...and snow fell across the higher elevations of the Wasatch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 22, 8:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 22, 8:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 PM MDT SUN APR 22 2007

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE EAST ACROSS UTAH TONIGHT
THROUGH LATE MONDAY. HIGH PRESSURE ALOFT WILL RETURN MIDWEEK...
AND REMAIN DOMINATE ON THROUGH NEXT WEEKEND.

&&

.DISCUSSION...MEAN UPPER TROUGH IN PLACE ACROSS THE INTERMOUNTAIN
WEST THIS EVENING...ANCHORED AROUND UPPER LOW SPINNING NEAR KRNO.
SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING ACROSS NORTHERN
UT ASSOCIATED WITH SHORTWAVE TROUGH LIFTING NORTH ACROSS THE
REGION. MEANWHILE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY
ASSOCIATED WITH PVA...SURFACE-700MB TROUGH SPREADING INTO
SOUTHWEST UT. STRONGER CONVECTION DEVELOPED ACROSS SOUTHERN NV
EARLIER...AND ALTHOUGH OVERCAST SKIES ACROSS SOUTHERN UT THIS
AFTERNOON GREATLY LIMITED SURFACE HEATING AND RESULTANT
INSTABILITY...MID LEVEL COOLING ASSOCIATED WITH 500MB COLD POOL
MAY ALLOW FOR WEAK INSTABILITY OVERNIGHT SOUTH OF INTERSTATE 70.
HAVE UPDATED TO REMOVE EVENING WORDING AND RAISE POPS ACROSS
SOUTHWEST UT.

MEAN TROUGH GRADUALLY MEANDERS ACROSS THE REGION ON MONDAY AS
SHORTWAVE ENERGY DIVES SOUTH THROUGH AZ. EXPECT TO SEE WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH MID LEVEL COLD
POOL/500MB TROUGH AXIS. UPPER LOW FINALLY BEGINS TO EXIT THE
REGION LATE MONDAY...WITH PRECIP THREAT WINDING DOWN LATE MONDAY
NIGHT.

MODELS APPEAR TO BE TRENDING WEAKER WITH SHORTWAVE ENERGY DURING
LATE WEDNESDAY/THURSDAY TIMEFRAME...FAVORING A STRONGER MEAN RIDGE
POSITION ACROSS THE WESTERN CONUS. THIS MEAN RIDGE POSITION
EXPECTED TO REMAIN IN PLACE THROUGH NEXT WEEKEND.

&&

.AVIATION...CEILINGS VARIABLE THROUGH THE EVENING PUSH AT SLC...BUT
REMAINING PRIMARILY ABOVE 6000FT. THERE IS A 30 PERCENT CHANCE OF A
SHOWER IMPACTING THE FIELD...WHICH WILL DROP CEILINGS INTO THE 3000
TO 5000 FOOT RANGE. WINDS WILL PRIMARILY BE SOUTH OR SOUTHEAST WITH
SHOWER ACTIVITY DECREASING. HOWEVER SHOWERS IMPACTING THE FIELD MAY
RESULT IN ERRATIC DIRECTIONS AND GUSTS AS HIGH AS 25 TO 30 MPH.
WINDS SOUTHERLY OTHERWISE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY UNTIL MIDNIGHT TUESDAY FOR UTZ017.

WY...NONE.

&&

SEAMAN/B SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Apr 22, 5:14 AM MST, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MDT SUN APR 22 2007

UTZ001>021-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
614 AM MDT SUN APR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE OVER UTAH AND SURROUNDING AREAS TODAY.
VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE THROUGH THE DAY WITH A
FEW THUNDERSTORMS IN THE AFTERNOON AND EVENING. NEW SNOW
ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY LATE THIS EVENING
ABOVE ABOUT 8000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE WILL REMAIN OVER THE AREA THROUGH MIDDAY MONDAY THEN
WILL SHIFT EAST. SHOWERS...WITH SNOW ABOVE 7000 FEET WILL BE
WIDESPREAD MONDAY. HIGH PRESSURE RETURNS FOR TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 87 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 winter weather, 1 thunderstorm wind. Local standard time, as filed.

Winter Weather, Wasatch Mountains South of I80

When
April 22, 10:00 PM MST to April 23, 3:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
Trained Spotter

Souther Wasatch Mountains receive nearly a foot of new snow.|Alta - 11 inches|Alta UDOT reported 8 inches, and Brighton Ski Area received 5.

Thunderstorm Wind, Washington

When
April 23, 6:55 PM MST to 7:15 PM MST
Where
Washington County, (Sgu)st George Muni
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.080, -113.600

St. George airport AWOS recorded a 53 mile per hour wind gust.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27435, 27438.